According to a new study, older men who regularly use erectile dysfunction drugs may be more likely to develop serious side effects that can lead to vision loss and blindness.
Some single case reports and small studies have already linked erectile dysfunction drugs to serious vision-related side effects. These include retinal detachment, when the retina lifts from the back of the eye; retinal vascular occlusion, when clots block the veins of the eye; and ischemic optic neuropathy, when blood stops flowing to the optic nerve. These conditions can come on suddenly and lead to permanent vision loss if not treated quickly.
For the new study, the researchers wanted to assess the risks seen in these small studies by looking at a much larger group of men over an average follow-up period of about four years. They analyzed health insurance claims data from more than 213,000 men who received new prescriptions for one of four erectile dysfunction drugs in a family of drugs known as phosphodiesterase inhibitors. type 5 (PDE5I): sildenafil (Viagra), tadalafil (Cialis), vardenafil (Levitra, Staxyn) and avanafil (Stendra). The analysis compared eye-related side effects in men who used these drugs with those who did not.
Overall, men who regularly used erectile dysfunction drugs were 85% more likely to develop serious vision-related side effects than men who did not take the drugs, researchers report in JAMA Ophthalmology.
When the researchers looked at each type of eye side effect in isolation, they found that regular use of erectile dysfunction drugs was associated with a 2.8 times higher risk of severe retinal detachment, doubled risk of ischemic optic neuropathy and a 44% increased risk of retinal vascular occlusion. .
“The results suggest that people who regularly use PDE5I should be aware of the ocular adverse effects associated with these drugs and alert their physicians if they experience visual deficits,” the researchers concluded.
The researchers defined regular erectile dysfunction drug use as filling at least one prescription every three months. One limitation of the study is that it only told the researchers how often the men took the pill bottles, not how often the men actually used the pills.
Nor was the study a controlled experiment designed to prove if or how erectile dysfunction drugs could directly cause eye-related side effects.
There are, however, plausible explanations for why the drugs might cause these side effects, wrote Brian VanderBeek, MD, MPH, and Maureen Maguire, PhD, of the Department of Ophthalmology at the University of Pennsylvania in Philadelphia, in a editorial accompanying the study.
For example, ischemic optic neuropathy can develop in people whose blood pressure is abnormally low at night, the editorial authors write. Erectile dysfunction drugs are often used at night and are known to lower blood pressure, they note.
Additionally, erectile dysfunction drugs can cause tissue thickening in the middle layer of the lining of the eye, a condition associated with retinal detachment, the editorial authors point out. The possible mechanisms for these drugs to cause retinal vascular occlusion are not as clear, they write, but it is possible that these drugs could negatively affect blood flow in the eyes.